Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 86, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2006, 9:07 PM CDT for Polk County, Story County, Iowa. It was in force for 38 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2006, 9:07 PM CDT (02:07 UTC)
- Expired
- Apr 11, 2006, 9:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Polk County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 25 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 9:08 PM CDT | TSTM WND DMG | 4 Wnw Des Moines, IA | DELAYED REPORT...60 MPH WINDS...LARGE TREE DOWN ON FENCE |
| Apr 11, 9:10 PM CDT | TSTM WND DMG | Windsor Heights, IA | TREE LIMBS DOWN...ABOUT 4 TO 6 INCH IN DIAMETER. |
| Apr 11, 9:11 PM CDT | HAIL 0.75 | 4 Nw Des Moines, IA | DELAYED REPORT. |
| Apr 11, 9:16 PM CDT | TSTM WND GST 60 | Ames, IA | |
| Apr 11, 9:20 PM CDT | TSTM WND DMG | Des Moines, IA | CAR LOT SIGN BLOWN DOWN. AURORA AND NE14TH. FROM KCCI TV. |
| Apr 11, 9:20 PM CDT | TSTM WND DMG | Urbandale, IA | POWER LINES DOWN AT 9400 HICKMAN ROAD. FROM WHO TV. |
| Apr 11, 9:25 PM CDT | TSTM WND DMG | Urbandale, IA | CHIMNEY TOPPLED. FROM KCCI TV. |
| Apr 11, 9:30 PM CDT | TSTM WND DMG | Maxwell, IA | WINDOW BLOWN OUT OF MOBILE HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 2657 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 120206 SVRDMX IAC153-169-120245- /O.NEW.KDMX.SV.W.0086.060412T0207Z-060412T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 907 PM CDT TUE APR 11 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN CENTRAL IOWA. STORY COUNTY IN CENTRAL IOWA. * UNTIL 945 PM CDT. * AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BOONE TO WEST DES MOINES...OR ALONG A LINE EXTENDING FROM 34 MILES NORTH OF DES MOINES TO 8 MILES SOUTHWEST OF DES MOINES...AND MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR SAYLORVILLE BY 915 PM CDT. NEAR ANKENY AIRPORT BY 920 PM CDT. NEAR ELKHART BY 925 PM CDT. NEAR NEVADA BY 930 PM CDT. NEAR MAXWELL BY 935 PM CDT. NEAR COLO BY 940 PM CDT. THE LOCATIONS OF DES MOINES INT AIRPORT...SHELDAHL...SLATER... KELLEY...ALLEMAN...GILBERT...AMES AIRPORT...CAMBRIDGE AND MITCHELLVILLE ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4218 9366 4152 9376 4151 9338 4217 9330 $$ COGIL
2 follow-up statements
000 WWUS53 KDMX 120225 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 925 PM CDT TUE APR 11 2006 IAC153-169-120245- /O.CON.KDMX.SV.W.0086.000000T0000Z-060412T0245Z/ STORY IA-POLK IA- 925 PM CDT TUE APR 11 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR POLK AND STORY COUNTIES UNTIL 945 PM CDT... AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF STORY CITY TO CARLISLE...OR ALONG A LINE EXTENDING FROM 37 MILES NORTH OF DES MOINES TO 8 MILES EAST OF DES MOINES...AND MOVING EAST AT 40 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR CAMBRIDGE BY 930 PM CDT. NEAR ROLAND BY 935 PM CDT. NEAR MAXWELL BY 940 PM CDT. NEAR MCCALLSBURG BY 945 PM CDT. THE LOCATIONS OF AMES AIRPORT...ANKENY AIRPORT...ALLEMAN...KELLEY... SLATER...GILBERT...ELKHART...MITCHELLVILLE AND ZEARING ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN WESTERN AMES BY AN OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE WITH THIS STORM AROUND 915 PM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS LAT...LON 4218 9366 4152 9376 4151 9338 4217 9330 $$ COGIL
000 WWUS53 KDMX 120247 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 947 PM CDT TUE APR 11 2006 IAC153-169-120257- /O.EXP.KDMX.SV.W.0086.000000T0000Z-060412T0245Z/ STORY IA-POLK IA- 947 PM CDT TUE APR 11 2006 ...THE SEVERE THUNDERSTORM WARNING FOR POLK AND STORY COUNTIES HAS BEEN ALLOWED TO EXPIRE... AT 945 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER WINDS BELOW SEVERE LIMITS...WITH GUSTS UP TO 50 MPH...WILL REMAIN POSSIBLE THROUGH 1000 PM. LAT...LON 4218 9366 4152 9376 4151 9338 4217 9330 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:02 PM CDT, 6 hours 5 minutes earlier.
Area forecast discussion, Apr 11, 3:02 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 302 PM CDT TUE APR 11 2006 .DISCUSSION... LOW PRESSURE CURRENTLY RESIDES OVER EAST CENTRAL NEBRASKA WITH A WARM FRONT ENTERING SW IA WITH DRIER SFC DEWPOINTS IMMEDIATELY BEHIND THE WARM FRONT AND THIS COMBINED WITH DRY AIR ADVECTION IS KEEPING INSTABILITY QUITE LOW. THE STRONG MID LEVEL SHORT WAVE IS NOW ENTERING WESTERN NEBRASKA WITH THE DRY PUNCH EXTENDING TO THE NORTH AND EAST. ANOTHER LOW PRESSURE IS LOCATED OVER SOUTHERN CANADA WITH A COOL FRONT EXTENDING SOUTHWEST THROUGH SOUTH DAKOTA AND CENTRAL NEBRASKA. ALL OF THESE ARE A LITTLE OUT OF PHASE WITH EACH OTHER TO GET THE CONVECTION ROLLING THIS AFTERNOON AND WILL MAKE IT INCREASINGLY DIFFICULT FOR SURFACE BASED CONVECTION TO INITIATE BEFORE SUNSET AND WILL AID IN DIMINISHING THE SEVERE THREAT. MAIN PRECIPITATION OVERNIGHT IS EXPECTED WITH THE SHORTWAVE PASSAGE WITH BEST CHANCES ACROSS THE NORTH. DRY AIR SPILLS BACK INTO THE REGION ON WEDNESDAY WITH SKIES BECOMING MOSTLY SUNNY WITH HIGHS GENERALLY IN THE 70S. THURSDAY IS ON TRACK TO BE THE WARMEST DAY SO FAR DURING THIS YOUNG SPRING SEASON. ANOTHER WARM AIR ADVECTION SURGE LIFTS NORTHWARD ACROSS IOWA WITH +20C 850 MB TEMPERATURES REACHING THE SOUTHWEST PORTION OF THE STATE. GOOD MIXING AND SOUTHWEST FLOW SHOULD ALLOW TEMPERATURES TO REACH THE MID 80S ACROSS THE SOUTH. THE NAM IS STALLING THE WARM FRONT OVER NORTHERN IOWA AND SUGGESTS THAT THE CONVECTIVE INHIBITION WILL WEAKEN ENOUGH FOR A FEW STORMS TO FIRE. HAVE PLACED SMALL POPS TO COVER FOR THIS THOUGH THE GFS IS WELL NORTH WITH THE BOUNDARY. MODEL DEWPOINTS ARE LIKELY OVERDONE OVER THE SOUTH DUE TO DRIER AIR MIXING DOWN AND A LACK OF A TRIGGER DESPITE GOOD INSTABILITY SHOULD PREVENT CONVECTION. SLIGHTLY COOLER ON FRIDAY THEN THE NEXT SYSTEM ARRIVES FOR THE WEEKEND. MEDIUM TO LONG RANGE MODELS CONTINUE TO DIFFER ON TIMING AND PLACEMENT OF THE UPPER LEVEL FEATURES BUT CURRENTLY FAVOR THE FARTHER WEAKER AND FARTHER NORTHWEST ECMWF AND CANADIAN OVER THE MUCH DEEPER AND FATHER SOUTHEAST GFS. THUNDERSTORMS ARE STILL EXPECTED SATURDAY AFTERNOON AND EVENING WITH SOME PRECIPITATION LINGERING INTO SUNDAY MORNING. THE SEVERE POTENTIAL STILL UNCERTAIN DUE TO ABOVE DISCREPANCIES. NO COLD AIR IN SIGHT THROUGH THE EXTENDED PERIOD WITH WELL ABOVE SEASONAL VALUES THROUGH THE BEGINNING OF NEXT WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SMALL/DONAVON
Hazardous weather outlook, Apr 11, 5:10 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 510 PM CDT TUE APR 11 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-121115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 510 PM CDT TUE APR 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TO DEVELOP BEFORE MIDNIGHT. SEVERAL STORMS MAY PRODUCE NON SEVERE HAIL UP DIME SIZE AND WINDS TO 45 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT OVER PORTIONS OF NORTHERN IOWA...AND OVER THE ENTER AREA SATURDAY AFTERNOON INTO SUNDAY. IT IS TOO SOON TO DETERMINE THE LIKELIHOOD OF SEVERE WEATHER...HOWEVER THE BEST CHANCE WILL BE LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... CHANCES FOR SPOTTER ACTIVATION TONIGHT WILL BE SMALL. A BETTER CHANCE FOR ACTIVATION WILL BE LATE SATURDAY AND SATURDAY NIGHT. MYERS
In the hours before
Local storm report, Apr 11, 8:14 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
814 PM CDT TUE APR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 1 N NEW MARKET 40.73N 94.88W
04/11/2006 E0.88 INCH TAYLOR IA TRAINED SPOTTER
WIND GUSTS OF 40 TO 50 MPH.
&&
STEACHOULocal storm report, Apr 11, 8:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
854 PM CDT TUE APR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST PERRY 41.84N 94.10W
04/11/2006 M64 MPH DALLAS IA BROADCAST MEDIA
FROM KCCI-TV
&&
SMALLLocal storm report, Apr 11, 9:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
901 PM CDT TUE APR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND GST 5 NNE ADEL 41.69N 94.00W
04/11/2006 E60 MPH DALLAS IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, Apr 11, 9:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 PM CDT TUE APR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND GST MADRID 41.88N 93.82W
04/11/2006 M60 MPH BOONE IA MESONET
FROM KCCI TV SCHOOLNET
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:40 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 50 min |
| Apr 11, 8:03 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 42 min |
| Apr 11, 8:19 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 41 min |
| Apr 11, 8:26 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Union | 49 min |
| Apr 11, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 44 min |
| Apr 11, 8:53 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 41 min |
| Apr 11, 9:18 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 42 min |
| Apr 11, 9:33 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.